Texas, 2022

Drought in Texas, August 1 to 31, 2022

August 1 to 31, 2022 · NWS EWX · 13 events in 13 counties and zones

Several heavy rain episodes during August led to above normal precipitation across South Central Texas. Much of the western half of the area received three to four times their normal.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Several heavy rain episodes during August led to above normal precipitation across South Central Texas. Much of the western half of the area received three to four times their normal. The result was improvement on the drought in all but two counties. Atascosa, Karnes, and Zavala saw the most improvement going from Exceptional (D4) category to less than Severe (D2) category. De Witt, Dimmit, Edwards, Frio, Lavaca, Lee, and Travis improved from Extreme (D3) category to less than D2. Bastrop, Fayette, and Val Verde improved from D2 to less than D2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 31, 11:30 PM CST, 30 minutes earlier.

Area forecast discussion, Jul 31, 11:30 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1230 AM CDT Mon Aug 1 2022

...New AVIATION...

.UPDATE...
Issued at 903 PM CDT Sun Jul 31 2022

Just updated the grid, text, and graphic forecasts to re-trend
variables through 12Z Monday, but no major changes to the forecast.

&&

.SHORT TERM...
(Tonight through Monday night)
Issued at 155 PM CDT Sun Jul 31 2022

Subtropical Ridge axis will extend from east of Florida across the
northern Gulf of Mexico coast to the Four Corners region. An
inverted trough over the western Gulf of Mexico will move onshore
the Texas/northeastern Mexico coast tonight and over northeastern
Mexico on Monday. An isolated shower or two is possible near the
Coastal Plains late this afternoon into early evening with the
seabreeze. There are better chances for isolated showers and
thunderstorms Monday afternoon into early evening along and east of
the I-35 corridor. This will be associated with a brief surge of
deeper moisture and forcing from the trough, the seabreeze, and
right entrance region of a weak upper level jet.

Models show a subtle decrease in lower level level thicknesses and
925-850 MB temperatures "cooling" high temperatures closer to, but
still above average for Monday.

Elevated to near critical fire weather conditions continue on Monday
due to lowering humidities and breezy/gusty winds in the afternoon
into evening hours. This continues to result in a few new fires each
day. Another Fire Danger Statement is likely for Monday.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 155 PM CDT Sun Jul 31 2022

Hot, humid conditions will be in place Tuesday through Thursday with
no rain expected as we remain mired in this oppressive pattern.
Wednesday and Thursday are likely to require some Heat Advisories
for portions of the region with highs of 96-106 and maximum heat
indices potentially as high as 108-110 in a few locations. A weak
east to west moving disturbance will cross the western gulf towards
S TX at the end of the week, and although guidance continues to slow
the progression of this wave, the GFS is still optimistic that some
rain could impact areas mainly for eastern portions of the region by
Friday afternoon. Ensembles suggests these chances are still low at
this time so POPS are capped at 30% along the US-77 corridor in the
afternoon. Will keep slight chances for rain out east in the
forecast through Saturday for now, but it's possible (perhaps even
likely) the main area of forcing dips to our south or never makes it
inland at all. At this point, don't want to get people's hopes up
for rain but there's at least something to monitor over the coming
days. On the bright side, the increased moisture could lead to some
thicker morning cloud cover and there is a decent chance we'll see a
couple days of "cooler" temperatures closer to our 30-year normals
next weekend.

&&

.AVIATION...
(06Z TAFS)
Issued at 1222 AM CDT Mon Aug 1 2022

Breezy southeasterly winds and occasional cloud coverage near FL100
and FL250 are currently being reported at our aerodromes. Expect
these trends to continue through the first half of the overnight
hours, prior to the onset of FEW-BKN coverage between FL015 and FL020
near daybreak. Have continued the forecast of prevailing MVFR at SAT
and SSF between 08Z and 15Z, as well as FEW/SCT groups at AUS and DRT
after 10Z. One minor change in the 06Z forecast is in the insertion
of a TEMPO MVFR group at AUS between 10 and 14Z, given short term
model forecasts and last night's observations. Expect cloud bases to
lift out to around FL050 by mid-morning Monday, when prevailing VFR
conditions will return to all terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              78 103  77 103 /   0   0   0   0
Austin Bergstrom Intl Airport  76 101  77 102 /   0   0   0   0
New Braunfels Muni Airport     76 103  76 104 /   0  10   0   0
Burnet Muni Airport            76 100  76 101 /   0   0   0   0
Del Rio Intl Airport           79 104  79 103 /   0   0   0   0
Georgetown Muni Airport        77 102  77 103 /   0   0   0   0
Hondo Muni Airport             75 103  76 104 /   0   0   0   0
San Marcos Muni Airport        75 101  76 103 /   0   0   0   0
La Grange - Fayette Regional   75 101  76 102 /   0  10   0  10
San Antonio Intl Airport       77 101  76 102 /   0   0   0   0
Stinson Muni Airport           77 103  77 104 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...04
Long-Term...KCW
Aviation...Quigley
Hazardous weather outlook, Jul 31, 2:38 AM CST, 21 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
338 AM CDT Sun Jul 31 2022

TXZ171>173-183>194-202>209-217>225-228-010845-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
338 AM CDT Sun Jul 31 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Elevated to near critical fire weather conditions are possible
this afternoon across portions of the I-35 corridor, Hill Country,
and Rio Grande Plains as relative humidity values in the twenty to
thirty percent range and breezy winds will favor the spread of
wildfires.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Above normal warmth will continue through the period. Those
spending prolonged periods of time outdoors should take proper
heat precautions by drinking plenty of water, wearing light-
colored/loose-fitting clothing, and taking frequent cooling breaks
in shaded and/or air-conditioned environments.

Elevated fire weather conditions will continue through Friday
afternoon across portions of Hill Country and the Rio Grande
Plains as afternoon relative humidities in the 20 to 30 percent
range will combine with dry to extremely dry fuels to support the
spread of wildfires.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Atascosa

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Atascosa forecast zone
Reported by
Drought Monitor
Coordinates
28.894, -98.527 (the zone’s center; the record gives no point)

Several heavy rain episodes during August led to above normal precipitation across South Central Texas. Much of the western half of the area received three to four times their normal. The result was improvement on the drought in all but two counties. Atascosa, Karnes, and Zavala saw the most improvement going from Exceptional (D4) category to less than Severe (D2) category. De Witt, Dimmit, Edwards, Frio, Lavaca, Lee, and Travis improved from Extreme (D3) category to less than D2. Bastrop, Fayette, and Val Verde improved from D2 to less than D2.

Drought, Bastrop

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bastrop forecast zone
Reported by
Drought Monitor
Coordinates
30.104, -97.312 (the zone’s center; the record gives no point)

Several heavy rain episodes during August led to above normal precipitation across South Central Texas. Much of the western half of the area received three to four times their normal. The result was improvement on the drought in all but two counties. Atascosa, Karnes, and Zavala saw the most improvement going from Exceptional (D4) category to less than Severe (D2) category. De Witt, Dimmit, Edwards, Frio, Lavaca, Lee, and Travis improved from Extreme (D3) category to less than D2. Bastrop, Fayette, and Val Verde improved from D2 to less than D2.

Drought, De Witt

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
De Witt forecast zone
Reported by
Drought Monitor
Coordinates
29.082, -97.357 (the zone’s center; the record gives no point)

Several heavy rain episodes during August led to above normal precipitation across South Central Texas. Much of the western half of the area received three to four times their normal. The result was improvement on the drought in all but two counties. Atascosa, Karnes, and Zavala saw the most improvement going from Exceptional (D4) category to less than Severe (D2) category. De Witt, Dimmit, Edwards, Frio, Lavaca, Lee, and Travis improved from Extreme (D3) category to less than D2. Bastrop, Fayette, and Val Verde improved from D2 to less than D2.

Drought, Dimmit

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Dimmit forecast zone
Reported by
Drought Monitor
Coordinates
28.423, -99.757 (the zone’s center; the record gives no point)

Several heavy rain episodes during August led to above normal precipitation across South Central Texas. Much of the western half of the area received three to four times their normal. The result was improvement on the drought in all but two counties. Atascosa, Karnes, and Zavala saw the most improvement going from Exceptional (D4) category to less than Severe (D2) category. De Witt, Dimmit, Edwards, Frio, Lavaca, Lee, and Travis improved from Extreme (D3) category to less than D2. Bastrop, Fayette, and Val Verde improved from D2 to less than D2.

Drought, Edwards

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Edwards forecast zone
Reported by
Drought Monitor
Coordinates
29.983, -100.305 (the zone’s center; the record gives no point)

Several heavy rain episodes during August led to above normal precipitation across South Central Texas. Much of the western half of the area received three to four times their normal. The result was improvement on the drought in all but two counties. Atascosa, Karnes, and Zavala saw the most improvement going from Exceptional (D4) category to less than Severe (D2) category. De Witt, Dimmit, Edwards, Frio, Lavaca, Lee, and Travis improved from Extreme (D3) category to less than D2. Bastrop, Fayette, and Val Verde improved from D2 to less than D2.

Drought, Fayette

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Fayette forecast zone
Reported by
Drought Monitor
Coordinates
29.877, -96.920 (the zone’s center; the record gives no point)

Several heavy rain episodes during August led to above normal precipitation across South Central Texas. Much of the western half of the area received three to four times their normal. The result was improvement on the drought in all but two counties. Atascosa, Karnes, and Zavala saw the most improvement going from Exceptional (D4) category to less than Severe (D2) category. De Witt, Dimmit, Edwards, Frio, Lavaca, Lee, and Travis improved from Extreme (D3) category to less than D2. Bastrop, Fayette, and Val Verde improved from D2 to less than D2.

Drought, Frio

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Frio forecast zone
Reported by
Drought Monitor
Coordinates
28.868, -99.108 (the zone’s center; the record gives no point)

Several heavy rain episodes during August led to above normal precipitation across South Central Texas. Much of the western half of the area received three to four times their normal. The result was improvement on the drought in all but two counties. Atascosa, Karnes, and Zavala saw the most improvement going from Exceptional (D4) category to less than Severe (D2) category. De Witt, Dimmit, Edwards, Frio, Lavaca, Lee, and Travis improved from Extreme (D3) category to less than D2. Bastrop, Fayette, and Val Verde improved from D2 to less than D2.

Drought, Karnes

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Karnes forecast zone
Reported by
Drought Monitor
Coordinates
28.906, -97.859 (the zone’s center; the record gives no point)

Several heavy rain episodes during August led to above normal precipitation across South Central Texas. Much of the western half of the area received three to four times their normal. The result was improvement on the drought in all but two counties. Atascosa, Karnes, and Zavala saw the most improvement going from Exceptional (D4) category to less than Severe (D2) category. De Witt, Dimmit, Edwards, Frio, Lavaca, Lee, and Travis improved from Extreme (D3) category to less than D2. Bastrop, Fayette, and Val Verde improved from D2 to less than D2.

Drought, Lavaca

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lavaca forecast zone
Reported by
Drought Monitor
Coordinates
29.384, -96.930 (the zone’s center; the record gives no point)

Several heavy rain episodes during August led to above normal precipitation across South Central Texas. Much of the western half of the area received three to four times their normal. The result was improvement on the drought in all but two counties. Atascosa, Karnes, and Zavala saw the most improvement going from Exceptional (D4) category to less than Severe (D2) category. De Witt, Dimmit, Edwards, Frio, Lavaca, Lee, and Travis improved from Extreme (D3) category to less than D2. Bastrop, Fayette, and Val Verde improved from D2 to less than D2.

Drought, Lee

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lee forecast zone
Reported by
Drought Monitor
Coordinates
30.311, -96.966 (the zone’s center; the record gives no point)

Several heavy rain episodes during August led to above normal precipitation across South Central Texas. Much of the western half of the area received three to four times their normal. The result was improvement on the drought in all but two counties. Atascosa, Karnes, and Zavala saw the most improvement going from Exceptional (D4) category to less than Severe (D2) category. De Witt, Dimmit, Edwards, Frio, Lavaca, Lee, and Travis improved from Extreme (D3) category to less than D2. Bastrop, Fayette, and Val Verde improved from D2 to less than D2.

Drought, Travis

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Travis forecast zone
Reported by
Drought Monitor
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

Several heavy rain episodes during August led to above normal precipitation across South Central Texas. Much of the western half of the area received three to four times their normal. The result was improvement on the drought in all but two counties. Atascosa, Karnes, and Zavala saw the most improvement going from Exceptional (D4) category to less than Severe (D2) category. De Witt, Dimmit, Edwards, Frio, Lavaca, Lee, and Travis improved from Extreme (D3) category to less than D2. Bastrop, Fayette, and Val Verde improved from D2 to less than D2.

Drought, Val Verde

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Val Verde forecast zone
Reported by
Drought Monitor
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

Several heavy rain episodes during August led to above normal precipitation across South Central Texas. Much of the western half of the area received three to four times their normal. The result was improvement on the drought in all but two counties. Atascosa, Karnes, and Zavala saw the most improvement going from Exceptional (D4) category to less than Severe (D2) category. De Witt, Dimmit, Edwards, Frio, Lavaca, Lee, and Travis improved from Extreme (D3) category to less than D2. Bastrop, Fayette, and Val Verde improved from D2 to less than D2.

Drought, Zavala

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Zavala forecast zone
Reported by
Drought Monitor
Coordinates
28.866, -99.761 (the zone’s center; the record gives no point)

Several heavy rain episodes during August led to above normal precipitation across South Central Texas. Much of the western half of the area received three to four times their normal. The result was improvement on the drought in all but two counties. Atascosa, Karnes, and Zavala saw the most improvement going from Exceptional (D4) category to less than Severe (D2) category. De Witt, Dimmit, Edwards, Frio, Lavaca, Lee, and Travis improved from Extreme (D3) category to less than D2. Bastrop, Fayette, and Val Verde improved from D2 to less than D2.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050708, 1050709, 1050721, 1050722, 1050723, 1050724, 1050725, 1050726, 1050727, 1050728, 1050729, 1050730, 1050731.